Maryland, 2021

Flash Flooding in Maryland, June 10, 2021

June 10, 2021 · NWS AKQ · 2 events in 1 county or zone

Scattered thunderstorms along a frontal boundary produced heavy rain which caused flash flooding across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms along a frontal boundary produced heavy rain which caused flash flooding across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 10, 2:53 PM EST, 2 minutes earlier.

Area forecast discussion, Jun 10, 2:53 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
353 PM EDT Thu Jun 10 2021

.SYNOPSIS...
A cold front over northern Virginia into southeast Maryland will
stall across the area tonight through Friday. Unsettled weather
will continue through at least Friday night...as areas of low
pressure move along the slow- moving boundary. Generally dry
conditions are expected late Saturday through Monday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 345 PM EDT Thursday...
Two near term areas of heavy rainfall currently monitoring closely.
The first is over the MD Eastern Shore associated with the
surface boundary slowly moving southward which is intersecting
the very high moisture content airmass (with sfc Td around 75F).
The second area we are keeping an eye on is over the Piedmont
associated with the upper disturbance aloft and hint of a
surface trough axis. Issued a Flash flood Watch for both of
these regions into this evening given the very slow storm motion
and very efficient warm rain processes with Wet bulb zero
values close to 13Kft.

Very tricky forecast tonight. Would expect some of this activity to
diminish due to loss of daytime heating. However, with the
frontal boundary continuing to shift southward and the some of
the convective allowing model guidance suggest that locally
heavy rainfall will persist and perhaps refocus closer to the
coast overnight. For now, will focus the highest PoPs over SE MD
early this evening and also the Piedmont this evening, then
shifting the highest PoPs to closer to the bay/coast overnight.

Very muggy conditions continue with lows only reaching the low-mid
70s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
As of 345 PM EDT Thursday...

Another round of flash flood potential on Friday as the surface
boundary continues to move southward as the upper short wave moves
in from the west-northwest. Model guidance is in good agreement in
showing this boundary over central to southern VA tomorrow
afternoon, with moisture and instability pooling along and south of
the boundary itself. The upper short wave will then help to allow
for a weak low to develop along the front which will be the
focus for another round of heavy rainfall. Currently the best
chance for heavy rain will be along and south of I-64 and have
opted to issue a flash flood watch for this area tomorrow
afternoon into tomorrow evening. HREF 3"/3hr probs suggest up to
50% in this region tomorrow afternoon and evening, with some of
the CAMS showing up to 5" of rain in the heaviest rainfall. The
surface front finally shifts south of the area Friday night,
but hangs up over NC into Saturday. Will need to keep Chance
PoPs in the forecast across the southern half into Saturday. Dry
Saturday night into Sunday morning, but there is fairly good
agreement in another cold front approaching Sunday afternoon.
Will bring chance PoPs a little further east on Sunday afternoon
reaching the I-95 corridor.

Another muggy day on Friday with temps in the upper 70s/lower 80s.
Similar temps on Saturday, although dew points slightly lower.
Warmer temps on Sunday ahead of the front with temps back in the
mid-upper 80s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 345 PM EDT Thursday...

Next week begins with NW flow aloft as an upper trough deepens over
far eastern Canada and the NE CONUS Monday. A series of waves in the
upper flow will push scattered showers south across the area early
Monday morning mainly before daybreak. Showers will be associated
with a weak cold front and models are in good agreement pushing the
front south into NC Monday morning. Have bumped up POPS a little,
but still around 30 to 35 percent. Models have been increasing POPS
across central VA with the GFS wetter than the ECMWF. Showers look
to push south and stay south Monday afternoon and Monday night.
Another weak upper wave and surface front push through again Tuesday
with more scattered showers and isolated storms expected especially
Tuesday afternoon. This will be a relatively stronger cold front
which pushes to our south Tue-Tue night. After scattered showers and
storms Tuesday noticeably drier conditions settle in for the middle
part of next week (by next Wednesday). Highs Sun-Tue will be mainly
in the 85 to 88 range Mon and Tue with slightly cooler highs Wed
between 81 and 84 degrees. Lows in the 60s (upper 60s-near 70F in
coastal SE VA/NE NC).

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 220 PM EDT Thursday...

Generally VFR this afternoon although SBY will see occasional
restrictions due to tstm activity nearby. With excessive moisture in
place, expect all terminals to drop to IFR cigs overnight. In
addition, expect additional showers and perhaps a tstm to fill in at
RIC this evening then spread to the coast overnight. IFR cigs
continue into Friday morning, although they may try to break into
VFR by late Friday morning.

Outlook...Sct showers and storms possible again Sat aftn for
KECG...Clearing/VFR conditions for remaining terminals later
Saturday through Monday.

&&

.MARINE...
As of 345 PM EDT Thursday...

This afternoon a stalled front was located over the upper Bay
extending offshore of the Delmarva. Overall flow is light and south
to southwest winds will remain 10 kt or less through later afternoon
and overnight. South to southeast winds increase Friday to 10 to 15
kt and gradually become east as a weak surface low tries to develop
along the front stalled over the region. The front pushes south into
NC Friday night and N to NE winds increase behind the front to 15 kt
with a few gusts to 20 kt likely late Friday night into early
Saturday morning. There could be a couple of hours of SCA conditions
in the Bay during the first part of Saturday. NE winds of 15 to 20
kt gradually decrease later on Saturday across the Bay and northern
water. NC water may see NW winds 15  to 20 kt most of Saturday.

Flow becomes easterly and weakens to 10 to 15 kt Sunday, but winds
will still be onshore. Winds becomes southeast late Sunday ahead of
the next couple of cold fronts which will move through early Monday
and late Tuesday. This means winds will turn from east to south and
then back to north ahead and behind these fronts resulting in
several changes in wind directions. Overall winds will remain
less than 15 kt, however, the stronger front pushes through late
Tuesday night with winds becoming NW and increasing again to 15
kt.

Low Rip Risk for area beaches continues today. Southern beaches
retain a low rip risk on Fri, but the northern beaches will have a
moderate risk with increasing onshore flow. Rougher surf and an
increasing risk of rip currents is likely for the weekend.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until midnight EDT tonight for MDZ021>024.
NC...Flash Flood Watch from Friday afternoon through Friday evening
     for NCZ012>017-030>032-102.
VA...Flash Flood Watch until midnight EDT tonight for VAZ060-061-
     067>069.
     Flash Flood Watch from Friday afternoon through Friday evening
     for VAZ060-061-065>069-079>082-087>090-092-093-095>098-
     513>516-523>525.
MARINE...None.

&&

SYNOPSIS...MAM/MRD
NEAR TERM...MRD
SHORT TERM...MRD
LONG TERM...JAO
AVIATION...MRD
MARINE...JAO
Hazardous weather outlook, Jun 10, 11:10 AM EST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1210 PM EDT Thu Jun 10 2021

MDZ025-VAZ048-064-075>077-509>511-519-521-111615-
Maryland Beaches-Fluvanna-Caroline-Westmoreland-Richmond-
Northumberland-Western Louisa-Eastern Louisa-Western Hanover-
Western King and Queen-Western Essex-
1210 PM EDT Thu Jun 10 2021

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and north central
Virginia.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected once again today across the
outlook area. Showers and thunderstorms will be capable of producing
locally heavy rainfall, as a frontal boundary drops across the area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The slow moving frontal boundary will remain in the area tomorrow,
resulting in another day of afternoon and evening showers and
thunderstorms. Locally heavy rainfall and flash flooding will once
again be possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ021>024-111615-
Dorchester-Wicomico-Somerset-Inland Worcester-
1210 PM EDT Thu Jun 10 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The slow moving frontal boundary will remain in the area tomorrow,
resulting in another day of afternoon and evening showers and
thunderstorms. Locally heavy rainfall and flash flooding will once
again be possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ012>017-030>032-102-VAZ060>062-065>069-078>090-092-093-095>100-
512>518-520-522>525-111615-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Cumberland-
Goochland-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Lancaster-
Brunswick-Dinwiddie-Prince George-Charles City-New Kent-Gloucester-
Middlesex-Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Eastern King and Queen-
Eastern Essex-York-Newport News-Hampton/Poquoson-
1210 PM EDT Thu Jun 10 2021

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms are expected once again today
across the outlook area. Any storms will be capable of producing
locally heavy downpours, as a frontal boundary approaches the area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The slow moving frontal boundary will remain in the area tomorrow,
and will be the focus for another day of afternoon and evening
showers and thunderstorms. Locally heavy rainfall and flash flooding
will once again be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 10, 1:00 PM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Wakefield VA
200 PM EDT Thu Jun 10 2021

MDZ024-025-101845-
Maryland Beaches-Inland Worcester-
200 PM EDT Thu Jun 10 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
WORCESTER COUNTY...

At 159 PM EDT, strong thunderstorms were clustered near Snow Hill, or
13 miles east of Pocomoke City, moving south at 5 mph.

Wind gusts in excess of 30 mph, frequent lightning, and very heavy
rain are possible with this storm.

Locations impacted include...
Snow Hill, Mount Wesley, Boxiron, Public Landing and Girdletree.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3800 7521 3800 7526 3801 7527 3800 7529
      3801 7538 3802 7538 3801 7541 3819 7538
      3818 7524 3803 7518
TIME...MOT...LOC 1759Z 359DEG 4KT 3812 7532

Butner
Special weather statement, Jun 10, 1:14 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Wakefield VA
214 PM EDT Thu Jun 10 2021

MDZ022-024-101900-
Wicomico-Inland Worcester-
214 PM EDT Thu Jun 10 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WICOMICO
AND CENTRAL WORCESTER COUNTIES...

At 213 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Gumboro to near Newark. Movement
nearly stationary.

Wind gusts in excess of 30 mph and very heavy rainfall are possible
with these storms.

Locations impacted include...
Snow Hill, Parsonsburg, Pittsville, Willards, Longridge,
Salisbury-Wicomico, Powellville, Melson, Whiton and Whaleyville.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3826 7531 3819 7538 3818 7538 3818 7539
      3817 7540 3816 7552 3845 7555 3845 7537
      3840 7530
TIME...MOT...LOC 1813Z 157DEG 6KT 3847 7547 3829 7533

Butner
Special weather statement, Jun 10, 1:37 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Wakefield VA
237 PM EDT Thu Jun 10 2021

MDZ021-101900-
Dorchester-
237 PM EDT Thu Jun 10 2021

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHEASTERN DORCHESTER
COUNTY...

At 237 PM EDT, a thunderstorm with heavy rain was located near
Hurlock, moving southeast at 10 mph.

Wind gusts in excess of 30 mph and very heavy rain are possible with
this storm.

Locations impacted include...
Hurlock, Galestown, Brookview and Eldorado.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3870 7580 3868 7580 3868 7578 3869 7576
      3864 7571 3856 7570 3854 7573 3854 7575
      3851 7576 3852 7577 3858 7588 3869 7588
      3870 7583
TIME...MOT...LOC 1837Z 308DEG 8KT 3859 7579

Butner
Special weather statement, Jun 10, 2:01 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Wakefield VA
301 PM EDT Thu Jun 10 2021

MDZ021-022-024-101930-
Dorchester-Wicomico-Inland Worcester-
301 PM EDT Thu Jun 10 2021

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT CENTRAL
WICOMICO AND NORTHEASTERN DORCHESTER COUNTIES...

At 301 PM EDT, thunderstorms with heavy rain were located along a
line extending from Federalsburg to near Fruitland. the storms are
nearly stationary.

Wind gusts in excess of 30 mph and very heavy rain are possible with
these storms.

Locations impacted include...
Salisbury, Fruitland, Salisbury University, Delmar, Hebron,
Sharptown, Mardela Springs, Galestown, Brookview, Eldorado,
Salisbury-Wicomico, Lakewood, Longridge, Chesapeake Heights and Shad
Point.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3868 7580 3868 7578 3869 7576 3864 7571
      3846 7569 3845 7552 3827 7544 3822 7558
      3825 7560 3828 7561 3830 7566 3849 7581
      3870 7581
TIME...MOT...LOC 1901Z 097DEG 1KT 3867 7576 3827 7557

Butner
Special weather statement, Jun 10, 2:02 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Wakefield VA
302 PM EDT Thu Jun 10 2021

VAZ060-061-067-068-101945-
Nottoway-Amelia-Cumberland-Prince Edward-
302 PM EDT Thu Jun 10 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PRINCE EDWARD...
NORTHWESTERN NOTTOWAY AND WEST CENTRAL AMELIA COUNTIES...

At 300 PM EDT, a strong thunderstorm was located near Longwood
University, moving southeast at 10 mph.

Wind gusts in excess of 40 mph are possible with this storm.

This storm will be near...
  Rice around 320 PM EDT.
  Crewe, Burkeville and Green Bay around 345 PM EDT.

Other locations impacted by this storm include Briery Creek Lake,
Prince Edward Station, Twin Lakes State Park, Burkes Tavern, Moran,
Kingsville, Jennings Ordinary, Prince Edward Lake, Stoddert and
Deatonville.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3737 7838 3734 7806 3705 7816 3706 7817
      3708 7817 3707 7819 3709 7823 3711 7823
      3712 7824 3711 7827 3710 7828 3710 7830
      3721 7848
TIME...MOT...LOC 1900Z 299DEG 7KT 3726 7836

Poche
Special weather statement, Jun 10, 2:33 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Wakefield VA
333 PM EDT Thu Jun 10 2021

VAZ067-080-102000-
Nottoway-Dinwiddie-
333 PM EDT Thu Jun 10 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN NOTTOWAY AND
CENTRAL DINWIDDIE COUNTIES...

At 332 PM EDT, a strong thunderstorm was located over Wilsons, or 9
miles east of Blackstone, moving east at 20 mph.

Wind gusts in excess of 40 mph are possible with this storm.

This storm will be near...
  Dinwiddie and Dewitt around 400 PM EDT.

Other locations impacted by this storm include Center Star, Church
Road, Wellville, North Wellville, Five Forks, Walkers, Hebron, Rocky
Run, Ford and Darvills.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3721 7785 3719 7780 3720 7777 3719 7775
      3722 7772 3722 7769 3723 7769 3725 7758
      3724 7758 3724 7757 3722 7756 3723 7755
      3698 7755 3702 7792 3720 7793
TIME...MOT...LOC 1932Z 268DEG 16KT 3711 7784

Poche

The radar

The Dover AFB radar (KDOX), 43 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Wicomico

When
June 10, 2:55 PM EST to 3:45 PM EST
Where
Wicomico County, Delmar to 0.81 mi NNW of Delmar
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.450, -75.570

Roads were closed due to flash flooding around Delmar.

Flash Flood, Wicomico

When
June 10, 2:56 PM EST to 3:45 PM EST
Where
Wicomico County, Sunyar to 0.8 mi S of Sunyar
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.370, -75.570

Roads were closed due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969234, 969250.